Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Codazzi tensors and reducible submanifolds


Author: Irl Bivens
Journal: Trans. Amer. Math. Soc. 268 (1981), 231-246
MSC: Primary 53C40
MathSciNet review: 628456
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An integral formula is derived for Codazzi tensors of type $ (k,\,k)$. Many of the classical Minkowski type integral formulas then become special cases of this one. If $ M$ is a submanifold of Euclidean space and $ \pi $ is a parallel distribution on $ M$ then each leaf of $ \pi $ is a submanifold of Euclidean space with mean curvature normal vector field $ \eta $. Using the above integral formula we show that the integral of $ {\left\vert \eta \right\vert^2}$ over $ M$ is bounded below by an intrinsic constant and we give necessary and sufficient conditions for equality to hold. The reducible surfaces for which equality holds are characterized and related results concerned with Riemannian product manifolds are proved.

Parallel tensors of type $ (1,\,1)$ are characterized in terms of the de Rham decomposition. It is shown that if $ M$ is irreducible and $ A$ is a parallel tensor of type $ (1,\,1)$ on $ M$ which is not multiplication by a constant then $ M$ is a Kaehler manifold. Some further results are derived for manifolds whose simply connected cover is Kaehler.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C40

Retrieve articles in all journals with MSC: 53C40


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1981-0628456-2
PII: S 0002-9947(1981)0628456-2
Article copyright: © Copyright 1981 American Mathematical Society